Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 30, NWS Jackson, KY

August 12, 2001Fleming County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 12, 2001, 12:47 AM EDT for Fleming County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 12, 2001, 12:47 AM EDT (04:47 UTC)
Expired
Aug 12, 2001, 3:45 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Fleming County, KY

The radar

The Jackson,KY radar (KJKL), 105 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1223 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 120451
FFWJKL
KYC069-120745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1247 AM EDT SUN AUG 12 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN FLEMING COUNTY

* UNTIL 345 AM EDT

* AT 1246 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN NEAR POPLAR GROVE...OR ABOUT 5 MILES NORTH OF FLEMINGSBURG. 
  THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.

LAT...LON 3839 8391 3843 8358 3855 8362 3855 8385
$$

HEINLEIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 10:40 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 11, 10:40 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1040 PM EDT SAT AUG 11 2001

02Z SFC ANALYSIS SHOWS A WAVE OF LOW PRESSURE OVER THE CVG AREA
ALONG THE WAVY FRONT THAT REMAINS JUST TO OUR NORTH. ANOTHER ACTIVE
EVENING WITH ORGANIZED THUNDERSTORMS DROPPING HEAVY RAINFALL TOTALS
THROUGH MOST OF THE COUNTIES THAT WERE SPARED LAST EVENING/S RAIN.
THE RADAR OVER THE CWA IS BEGINNING TO FINALLY SETTLE DOWN AS THE
LAST CELLS EXIT TO THE NORTHEAST. CLOUD TOPS HAVE WARMED OVER THE
PAST COUPLE OF HOURS...EXCEPT THOSE ASSOCIATED WITH THE EXITING
CELLS. THE COLD POOL INDUCED SHOWERS WILL GRADUALLY RAIN THEMSELVES
OUT BY MIDNIGHT. ADDITIONAL ACTIVITY IS POSSIBLE THE REST OF THE
NIGHT...BUT STILL SOME QUESTIONS OF HOW WORKED OVER THE ATMOSPHERE
IS HERE AND WHAT IMPACT THE CONVECTION TO OUR NORTHWEST WILL HAVE.
SO WILL OPT TO LEAVE A SMALL CHANCE IN THE FORECAST AS WELL AS TO
TOSS IN SOME FOG. THE REST OF THE FORECAST WILL REMAIN UNCHANGED...
UPDATE OUT SHORTLY.

.JKL...NONE.

GREIF

In the hours before

Local storm report, Aug 11, 9:24 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
924 PM EDT SAT AUG 11 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0822 PM    3 SW HAZARD               KY   FLASH FLOODS
08/11/01   PERRY                          WATER FLOWING OVER BUFFALO
                                          RUN ROAD NEAR HWY 1096. THE
                                          ROAD IS IMPASSABLE. REPORTED
                                          BY 24 HOUR WARNING POINT.

0918 PM    3 SW HAZARD               KY   FLASH FLOODS
08/11/01   PERRY                          FLOODING ALONG BIG CREEK
                                          AFFECTING HOMES. HOMES
                                          ALONG HWY 1096 FROM BUFFALO
                                          RUN ROAD TO HWY 80 ARE
                                          BEING EVACUATED. REPORTED
                                          BY 24 HOUR WARNING POINT.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:25 PM EDTFlash Flood WarningJKLPerry95 min

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.